Hail, Lyon
- When
- July 19, 6:20 AM CST
- Where
- Lyon County, 1 mi N of Marshall
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.467, -95.783
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 3:38 AM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 AM CDT WED JUL 19 2006 .DISCUSSION... WV LOOP AND EVNG UA ANLYS REVEALS BROAD FLAT RIDGE IN PLACE ACRS NRN PLAINS...WITH WK HT FALLS STARTING BACK THRU NRN ROCKIES IN ADVANCE OF WAVE IN ERN WA. MOISTURE IS GATHERING ACRS THE CNTRL PLAINS NEAR AND JUST N OF SFC FRONTAL BNDRY FROM WRN NEBRASKA TO ERN KS...WITH PWATS MAINLY IN THE NEIGHBORHOOD OF 150 PERCENT NORMAL. SOME UNCERTAINTY TONIGHT ON FULL STRENGTH OF WARM CAP ALFT WITH MISSING UNR RAOB. CLUSTER OF ELEVATED CONVECTION ALG EGDE OF WARMER TMPS AFLT SLIDING THRU NRN SD ATTM...WITH SFC BNDRY FROM ERN ND TO NWRN SD. CONCERNS ON MANY FRONTS AGAIN THIS MORNING...FROM FIRE DANGER TO SEVERE THREAT. ONGOING CONVECTION ACRS NRN HALF OF SD IS PRIMARY CONCERN THIS MORNING. PRETTY SIG UPTURN IN CONVECTION STARTED TO FEEL 30-40KT LLJ IN NEBRASKA PROFILERS. ELEVATED CAPES ARND 1000 J/KG...AND JUST ENOUGH WIND SHEAR ABV DEVELOPMENT LEVEL TO CONCERN FOR POTENTIAL SUPERCELLS. MAY SEE A MARGINALLY LARGE HAIL OR STRONG WIND EVENT IN FAR NRN TIER EARLY MORNING. WL BOOST POPS ALG NRN EDGE OF NRN TIER EARLY MORNING TO LKLY. STILL MAY SEE SOME ACC DEVELOP FARTHER SEWRD ALG CAP EDGE THRU FAR ERN SD AND NW IA TOWARD DAYBREAK AS LLJ VEERS MORE TOWARD SW. THIS LLJ SHUD HELP TO KEEP ACC GOING IN SW MN THRU AT LEAST MIDDAY. ONE ISSUE TO WATCH WL BE THE CONVECTIVE OUTFLOW BNDRY PUSHING SWRD INTO CWA. WL HOPE THIS STOPS BEFORE REACHING MUCH S OF I90...BUT NO GUARANTEES WITH CONVECTION...AND LARGE POTENTIAL TO MESS UP TMPS TDA...SO COOLED THINGS OFF A FEW MORE DEGREES N. WARMEST 925 HPA TMPS OF MY RECOLLECTION FOR LOWER MO VLY THIS AFTN. ONE CHALLENGE TO WARMING WL BE SOME CI IN THE MIX...SO WL NOT TAKE TO FULL POTENTIAL. WL ALSO HAVE QUITE HUMID START...BUT WL SEE MIX OUT TO FAIRLY LOW DWPTS IN LOWER 50S SCNTRL INTO NERN NEBRASKA THRU AFTN. HARD TO READ JUST HOW FAR THE DRY PUNCH MIGHT SPREAD EWRD...WITH NAM TAKING A GOODLY PUSH THRU ALL OF NW IA THIS AFTN. THINK THIS IS A BIT TOO AGGRESSIVE...AND LOOK TO HAVE SHALLOW MOISTURE HANG ON FOR MOST OF NW IA. THIS WILL YIELD OPPRESSIVE CONDITIONS FOR LOWER MO VLY AND THRU MUCH OF NW IA...PERHAPS UP AS FAR N AS SIOUX FALLS METRO. HEAT ADVY CERTAINLY NEEDED TDA...AND WL ISSUE FOR A SLIGHTLY LARGER ADVY THAN PREVIOUS...AND START AN HOUR EARLIER. AS FAR AS FIRE CONCERNS...DOES NOT LOOK LIKE WINDS WL QUITE CORRELATE WITH LOWEST RH. WL BE A NARROW WINDOW FOR A COUPLE HOURS IN AFTN ARND TYNDALL/YKN AREAS DOWN INTO NERN NEBRASKA THAT WL BE CLOSE. FOR NOW...KEPT RANGELAND AT EXTREME...AND WL NEED TO MONITOR WNDS AND BNDRY POSITION HEADING TOWARD MID AFTN. IT IS THE UPPER WAVE MOVING ACRS ID PANHANDLE THAT WL BE DRIVING FORCE BEHIND ANY FRONTAL CONVECTION THIS AFTN...WHICH MIGHT HAVE AN OUTSIDE CHANCE TO BECOME SURFACE BASED...IF CONVERGENCE IS STRONG ENOUGH. DO NOT LIKE IDEA THAT SNDGS INTRODUCE IN BREAKING STRONG CAP OVER BNDRY...AND WOULD RATHER HAVE TO HAVE STORMS PROPOGATE INTO VERY UNSTABLE BUT CAPPED AIRMASS...FEATURING 4000 J/KG CAPE IN SW MN. THERE WILL BE A CONVECTIVELY REINFORCED BNDRY SITTING NEAR...AND WITH DEGREE OF INSTABILITY AND SHEAR...WOULD CERTAINLY HAVE TO BE ON WATCH FOR ISOLD TORNADIC THREAT TOWARD I 90. FARTHER W ALG FRONTAL ZONE...MUCH TOO MUCH WLY COMP AND LACK OF CONVERGENCE TO DRIVE DEEP CONVECTION...WITH EXPECTATION THAT MOISTURE WL MIX OUT FULLY FOR AREAS ARND SERN SD WWRD. WL HAVE TO WATCH HOW MUCH BACKBUILDING CAN OCCUR THRU NW IA THIS EVNG AS THERE IS A TAILING WAVE TO DEAL WHICH COULD DIVERT LLJ A BIT EARLY EVNG. HIGH PRESSURE DRIVING COOLER AND DRIER AIR INTO CWA OVERNIGHT AND THU. TEMPS THU LARGELY DRIVEN BY MIXING TO 875 HPA...BUT DID ALLOW FOR A FEW MORE CLOUDS PUSHING INTO W AHEAD OF UPSTREAM WAVE. THIS SYSTEM WILL DIG TOWARD SD AND NEBRASKA LTR THU NIGHT INTO FRI. FAIRLY IMPRESSIVE TROP UNDULATION...SO EVEN WITH STRONGEST PART DIGGING INTO NE...DO HAVE NICE DIV Q PUSHING THRU RIGHT THRU CWA. DRY AIR IN ADVANCE SHUD SLOW ONSET OF PCPN A BIT...BUT FELT NEED TO INCREASE POPS MOST AREAS. NOT A GRAND AMOUNT OF INSTABILITY EVEN ALFT...SO WENT MORE WITH SHRA/ISO TS. STRONGER SUBSIDENCE BUILDING INTO W AFT 18Z FRI...AND MOVING OVR CWA DURING EVNG. CUT BACK TMPS SOME MORE FRI...AND WOULD NEED A GOOD 3-5 MORE IF WAS TO RAIN ON AND OFF ALL DAY...AND BEST FOR THAT SHUD BE S OF I 90 AND W OF I 29. NO SIG CHGS TO EXTENDED...BUT DID WARM IT A BIT ON SUNDAY AHEAD OF NW FLOW WAVE AS WLY FLOW TAKES OVER...AND LOWERED LOWS A BIT IN ANTICIPATION OF DECENT RADIATIVE COOLING AT TIMES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...HEAT ADVY 18Z TO 00Z FOR CHARLES MIX...DOUGLAS...HUTCHINSON... TURNER...LINCOLN...BON HOMME...YANKTON...CLAY AND UNION COUNTIES. MN...NONE. IA...HEAT ADVY 18Z TO 00Z FOR WOODBURY...PLYMOUTH...BUENA VISTA...CHEROKEE...IDA...SIOUX...O BRIEN...CLAY COUNTIES. NE...HEAT ADVY 18Z TO 00Z FOR DAKOTA AND DIXON COUNTIES. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 AM CDT WED JUL 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 623 AM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE MAINLY THROUGH AREAS NORTH OF HIGHWAY 14 EARLY THIS MORNING...WITH A FEW STORMS LINGERING INTO MIDDAY ACROSS NORTHERN PORTIONS OF SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO INTENSIFY MID TO LATE AFTERNOON EAST OF A LINE FROM MARSHALL TO LUVERNE. THESE STORMS WILL HAVE POTENTIAL FOR HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE IN AREAS NEAR WINDOM...JACKSON...AND SPENCER. THE LINE OF STORMS WILL BUILD SOUTHEAST...BRUSHING THROUGH EASTERN PORTIONS OF NORTHWEST IOWA DURING THE EARLY EVENING. AN ISOLATED THUNDERSTORM WILL ALSO BE POSSIBLE BACK THROUGH FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA DURING THE EARLY EVENING...BUT THESE STORMS WOULD NOT BE SEVERE. FIRE DANGER... AS TEMPERATURES CLIMB AND HUMIDITY DECREASES THIS AFTERNOON...VERY HIGH TO EXTREME GRASSLAND FIRE DANGER CAN BE EXPECTED ALONG THE MISSOURI RIVER CORRIDOR. BREEZY SOUTHWEST WINDS WILL CONTRIBUTE TO THE FIRE DANGER. EXCESSIVE TEMPERATURES... A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 7 PM...AS THE HEAT INDEX IS EXPECTED TO REACH 105 TO 113 DEGREES IN FAR SOUTHERN SOUTH DAKOTA THROUGH MUCH OF NORTHWEST IOWA. THE HIGHEST VALUES WILL BE FOUND FROM THE IOWA BORDER EASTWARD...WHERE HUMID CONDITIONS WILL HOLD ON THE LONGEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE STARTING THURSDAY NIGHT WEST OF THE JAMES RIVER...AND OVER THE ENTIRE TRI STATE AREA ON FRIDAY. THESE THUNDERSTORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM ACROSS SOUTHWEST MINNESOTA AND THE IOWA GREAT LAKES AREA OF NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 12:19 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526966, 5526967, 5526968.